Vitamin A plays an important role in medical cosmetics, as it has remarkable effects on improving skin aging problems. However, along with significant effects come certain side effects. I often tell my patients, “no pain, no gain!”
The most common side effect of vitamin A is the skin’s reaction. Retinoic acid’s (RA) effect on the skin is greater than other vitamin A compounds, such as retinol and retinyl palmitate, due to RA’s carboxyl acid group’s strong stimulation on the skin. However, these reactions generally only occur in the early stages of treatment, typically four to six weeks, and gradually decrease. I always encourage patients to persevere and push through the six weeks, as it will get better.
However, some people have more significant reactions to vitamin A, especially those with sensitive skin. Fitzpatrick skin type I, those who have overreacted to a variety of skin products (such as perfumes, sunscreens, or oil-control products), those who are prone to facial flushing (such as embarrassment or consuming spicy food), those who have long-term use of large amounts of cosmetics, or those with skin diseases (such as eczema, rosacea, or seborrheic dermatitis) may have a stronger reaction to vitamin A. For these skin types, the most common strategy is to reduce the concentration or frequency of vitamin A use. Additionally, it is important to strengthen the skin’s moisturizing routine (at least 30 minutes after applying vitamin A, two to three times a day). If the reaction is too intense, 1% hydrocortisone can be added, or treatment can be paused for a few days to improve the situation.
Vitamin A with the same concentration but from different brands may have different reactions on the skin. The reason is that the carrier (vehicle) of the product affects the skin’s reaction to vitamin A. Gel-type vitamin A has a lower reaction than cream-type vitamin A. New technology uses liposomes and nanoparticles as carriers to deliver drugs to the deeper layers of the skin. This not only reduces local side effects such as redness and peeling but also significantly improves drug efficacy.
Because vitamin A may cause photosensitivity, it is important to remember to apply sunscreen after using it. Photosensitivity usually occurs in the early stages of treatment and disappears after a few months. Users should avoid excessive exposure and apply adequate sunscreen every day. Although no serious side effects have been reported in the 30-year history of topical vitamin A use, and it has not caused teratogenic effects, I still do not recommend its use during pregnancy.
The relationship between the effects and side effects of vitamin A is intertwined. If high-concentration vitamin A is needed for treatment, it is safer to consult a doctor.